Advertisement

A class of numerical algorithms based on cubic trigonometric B-spline functions for numerical simulation of nonlinear parabolic problems

  • Ram JiwariEmail author
  • Sapna Pandit
  • Mehmet Emir Koksal
Article

Abstract

In this work, the authors developed two new B-spline collocation algorithms based on cubic trigonometric B-spline functions to find approximate solutions of nonlinear parabolic partial differential equations (PDEs) with Dirichlet and Neumann boundary conditions. In the first algorithm, cubic trigonometric B-spline functions are directly used for approximate solutions of parabolic PDEs with Neumann boundary conditions. But, the Dirichlet boundary conditions cannot be handled directly by cubic trigonometric B-spline functions. Then, a modification is made in cubic trigonometric B-spline functions to handle the Dirichlet boundary conditions and the second algorithm is developed with the help of modified cubic trigonometric B-spline functions. The proposed algorithms reduced the parabolic problem into a system of first-order nonlinear ordinary differential equations (ODEs) in time variable. Then, strong stability-preserving-Runge–Kutta3 (SSP-RK3) scheme is used to solve the obtained system. Some well-known parabolic problems are solved to check the accuracy and efficiency of the proposed algorithms. The algorithms can be extended to solve multidimensional problems arising as model equations in physical, chemical and biophysical phenomenon.

Keywords

Nonlinear parabolic partial differential equations Cubic trigonometvric B-splines basis functions Modified cubic trigonometric B-splines basis functions SSP-RK3 scheme Thomas algorithm 

Mathematics Subject Classification

65Mxx 35Kxx 

Notes

References

  1. Abbas M, Majid AA, Ismail AIM, Rashid A (2014) The application of cubic trigonometric B-spline to the numerical solution of the hyperbolic problems. Appl Math Comput 239:74–88MathSciNetzbMATHGoogle Scholar
  2. Ablowitz MJ, Zeppetella A (1979) Explicit solutions of Fisher’s equation for a special wave speed. Bull Math Biol 41(6):835–840MathSciNetzbMATHCrossRefGoogle Scholar
  3. Arora U, Karaa S, Mohanty RK (2006) A new stable variable mesh method for 1-D non-linear parabolic partial differential equations. Appl Math Comput 181:1423–1430MathSciNetzbMATHGoogle Scholar
  4. Brazhnik P, Tyson J (1999) On traveling wave solutions of Fisher’s equation in two spatial dimensions. SIAM J Appl Math 60:371–391MathSciNetzbMATHGoogle Scholar
  5. Chatwin PC, Allen CM (1985) Mathematical models of dispersion in rivers and estuaries. Ann Rev Fluid Mech 17:119–149zbMATHCrossRefGoogle Scholar
  6. Chawla MM, Al-Zanaidi MA, Evans DJ (1999) Generalized trapezoidal formulas for convection-diffusion equations. Int J Comput Math 72:141–154MathSciNetzbMATHCrossRefGoogle Scholar
  7. Cherniha RM (2001) New exact solutions of one nonlinear equation in mathematical biology and their properties. Ukrain Math J 53(10):393–411zbMATHCrossRefGoogle Scholar
  8. Cherniha R, Dutka V (2001) Exact and numerical solutions of the generalized fisher equation. Rep Math Phys 47(3):1409–1421MathSciNetzbMATHCrossRefGoogle Scholar
  9. de Boor C (1978) A practical guide to splines, vol 27. Springer, New YorkzbMATHCrossRefGoogle Scholar
  10. Dehghan M (2004) Weighted finite difference techniques for the one-dimensional advection-diffusion equation. Appl Math Comput 147:307–319MathSciNetzbMATHGoogle Scholar
  11. Dehghan M, Abbaszade M (2018) The space-splitting idea combined with local radial basis function meshless approach to simulate conservation laws equations. Alex Eng J 57:1137–1156CrossRefGoogle Scholar
  12. Dehghan M, Lakestani M (2007) The use of cubic B-Spline scaling functions for solving the one-dimensional hyperbolic equation with a nonlocal conservation condition. Numer Methods Partial Differ Equ 23(6):1277–1289MathSciNetzbMATHCrossRefGoogle Scholar
  13. Fattah QN, Hoopes JA (1985) Dispersion in anisotropic homogeneous porous media. J Hydraul Eng 111:810–827CrossRefGoogle Scholar
  14. Goh J, Majid AA, Md. Ismail AIB (2012) Cubic B-spline collocation method for one-dimensional heat and advection-diffusion equations. J Appl Math 8 (Article ID 458701) Google Scholar
  15. Gottlieb S, Shu CW, Tadmor E (2001) Strong stability-preserving high-order time discretization methods. SIAM REV 43(1):89–112MathSciNetzbMATHCrossRefGoogle Scholar
  16. Hossein A, Tabatabaei AE, Shakour E, Dehghan M (2007) Some implicit methods for the numerical solution of Burgers equation. Appl Math Comput 191(2):560–570MathSciNetzbMATHGoogle Scholar
  17. Isenberg J, Gutfinger C (1972) Heat transfer to a draining film. Int J Heat Transf 16:505–512zbMATHCrossRefGoogle Scholar
  18. Jain MK, Jain RK, Mohanty RK (1990) High order difference methods for system of 1-D non-linear parabolic partial differential equations. Int J Comput Math 37:105–112zbMATHCrossRefGoogle Scholar
  19. Jiwari R (2012) Haar wavelet quasilinearization approach for numerical simulation of Burgers’ equation. Comput Phys Commun 183:2413–2423MathSciNetzbMATHCrossRefGoogle Scholar
  20. Jiwari R (2015) A hybrid numerical scheme for the numerical solution of the Burgers’ equation. Comput Phys Commun 188:59–67MathSciNetzbMATHCrossRefGoogle Scholar
  21. Jiwari R, Alshomrani A (2017) A new algorithm based on modified trigonometric cubic B-splines functions for nonlinear Burgers’-type equations. Int J Numer Methods Heat Fluid Flow 27(8):1638–1661CrossRefGoogle Scholar
  22. Jiwari R, Mittal RC, Sharma KK (2013) A numerical scheme based on weighted average differential quadrature method for the numerical solution of Burgers’ equation. Appl Math Comput 219:6680–6691MathSciNetzbMATHGoogle Scholar
  23. Kadalbajoo MK, Sharma KK, Awasthi A (2005) A parameter-uniform implicit difference scheme for solving time dependent Burgers’ equation. Appl Math Comput 170:1365–1393MathSciNetzbMATHGoogle Scholar
  24. Kazem S, Dehghan M (2018) Application of finite difference method of lines (MOL) on the heat equation. Numer Methods Partial Differ Equ 34(2):626–660zbMATHCrossRefGoogle Scholar
  25. Korkmaz A, Dag I (2011) Polynomial based differential quadrature method for numerical solution of nonlinear Burgers’ equation. J Franklin Inst 348(10):2863–2875MathSciNetzbMATHCrossRefGoogle Scholar
  26. Kutulay S, Bahadir AR, Odes A (1999) Numerical solution of the one-dimensional Burgers’ equation: explicit and exact-explicit finite difference methods. J Comput Appl Math 103:251–261MathSciNetCrossRefGoogle Scholar
  27. Kutulay S, Esen A, Dag I (2004) Numerical solutions of the Burgers’ equation by the least-squares quadratic B-spline finite element method. J Comput Appl Math 167:21–33MathSciNetzbMATHCrossRefGoogle Scholar
  28. Lakestani M, Dehghan M (2012) Numerical solutions of the generalized Kuramoto–Sivashinsky equation using B-spline functions. Appl Math Model 36(2):605–617MathSciNetzbMATHCrossRefGoogle Scholar
  29. Macías-Díaz JE (2018) A modified exponential method that preserves structural properties of the solutions of the Burgers–Huxley equation. Int J Comput Math 95(1):3–19MathSciNetzbMATHCrossRefGoogle Scholar
  30. Malfliet W (1992) Solitary wave solutions of nonlinear wave equations. Am J Phys 60(7):650–654MathSciNetzbMATHCrossRefGoogle Scholar
  31. Mittal RC, Jain RK (2012a) Cubic B-splines collocation method for solving nonlinear parabolic partial differential equations with Neumann boundary conditions. Commun Nonlinear Sci Numer Simulat 17:4616–4625MathSciNetzbMATHCrossRefGoogle Scholar
  32. Mittal RC, Jain RK (2012b) Numerical solutions of nonlinear Burgers’ equation with modified cubic B-splines collocation method. Appl Math Comput 218(15):7839–7855MathSciNetzbMATHGoogle Scholar
  33. Mittal RC, Jiwari R (2008) Numerical study of Fisher’s equation by using differential quadrature method. Int J Inf Syst Sci 5(1):143–160MathSciNetzbMATHGoogle Scholar
  34. Mittal RC, Jiwari R (2009a) Numerical study of Burger–Huxley equation by differential quadrature method. Int J Appl Math Mech 5(8):1–9Google Scholar
  35. Mittal RC, Jiwari R (2009b) Differential quadrature method for two dimensional burgers’ equations. Int J Comput Methods Eng Sci Mech 10:450–459MathSciNetzbMATHCrossRefGoogle Scholar
  36. Mittal RC, Jiwari R (2011) A higher order numerical scheme for some nonlinear differential equations: models in biology. Int J Comput Methods Eng Sci Mech 12:134–140MathSciNetzbMATHCrossRefGoogle Scholar
  37. Mittal RC, Jiwari R (2012) A differential quadrature method for solving Burgers’-type equation. Int J Numer Methods Heat Fluid Flow 22(7):880–895zbMATHCrossRefGoogle Scholar
  38. Mittal RC, Singhal P (1993) Numerical solution of Burger’s equation. Commun Numer Methods Eng 9:397–406MathSciNetzbMATHCrossRefGoogle Scholar
  39. Mittal RC, Jiwari R, Sharma KK (2013) A numerical scheme based on differential quadrature method to solve time dependent Burgers’ equation. Eng Comput 30(1):117–131CrossRefGoogle Scholar
  40. Mohebbi A, Dehghan M (2010) High-order compact solution of the one-dimensional heat and advection-diffusion equations. Appl Math Model 34(10):3071–3084MathSciNetzbMATHCrossRefGoogle Scholar
  41. Nazir T, Abbas M, Majid AA, Ismail AIM (2015) The numerical solution of advection-diffusion problems using new cubic trigonometric B-splines approach. Appl Math Model 1:4.  https://doi.org/10.1016/j.apm.2015.11.041 CrossRefGoogle Scholar
  42. Ozis T, Aksan EN, Ozdes A (2003) A finite element approach for solution of Burgers’ equation. Appl Math Comput 139:417–428MathSciNetzbMATHGoogle Scholar
  43. Parlarge JY (1980) Water transport in soils. Ann Rev Fluid Mech 2:77–102CrossRefGoogle Scholar
  44. Rashidinia J, Ghasemi M, Jalilian R (2010) A collocation method for the solution of nonlinear one-dimensional parabolic equations. Math Sci 4(1):87–104MathSciNetzbMATHGoogle Scholar
  45. Sepehrnoori K, Carey G (1981) Numerical integration of semidiscrete evolution systems. Comput Methods Appl Mech Eng 27(1):45–61MathSciNetzbMATHCrossRefGoogle Scholar
  46. Tomasiello S (2010) Numerical solutions of the Burgers–Huxley equation by the IDQ method. Int J Comput Math 87(1):129–140MathSciNetzbMATHCrossRefGoogle Scholar
  47. Tomasiello S (2011) Solving 2D-wave problems by the iterative differential quadrature method. Int J Comput Math 88(12):2550–2566MathSciNetzbMATHCrossRefGoogle Scholar
  48. Xie SS, Heo S, Kim S, Woo G, Yi S (2008) Numerical solution of one-dimensional Burgers’ equation using reproducing kernel function. J Comput Appl Math 214:417–434MathSciNetzbMATHCrossRefGoogle Scholar
  49. Zlatev Z, Berkowicz R, Prahm LP (1984) Implementation of a variable step-size variable formula in the time-integration part of a code for treatment of long-range transport of air pollutants. J Comput Phys 55:278–301MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© SBMAC - Sociedade Brasileira de Matemática Aplicada e Computacional 2019

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology RoorkeeRoorkeeIndia
  2. 2.Department of MathematicsOndokuz Mayis UniversitySamsunTurkey

Personalised recommendations